Minnesota, 2014

Flash Flooding and Flooding in Minnesota, June 16 to 22, 2014

June 16 to 22, 2014 · NWS ARX · 24 events in 3 counties and zones

A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 65 mph winds as they rolled across southeast Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$461,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 65 mph winds as they rolled across southeast Minnesota. These storms also produced very heavy rains that resulted in some flooding across portions of Dodge, Olmsted and Mower Counties. The Governor of Minnesota declared a state of emergency in several Minnesota counties that included Dodge, Mower and Olmsted Counties. A presidential disaster declaration was signed for the repeated rounds of severe weather that hit Minnesota in the middle of June. This disaster declaration included Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CDT MON JUN 16 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT
THEN AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. FLASH FLOODING WILL
BE GROWING CONCERN TONIGHT THROUGH THE END OF THE WEEK WITH REPEATED
ROUNDS OF THUNDERSTORMS.

A WARM FRONT CONTINUE TO LIFT NORTH THIS AFTERNOON...STRETCHING FROM
NEAR SIOUX FALLS SOUTH DAKOTA SOUTHEAST ACROSS IOWA TO NEAR
DAVENPORT. THIS FRONT WILL PUSH NORTHWARD APPROACH THE INTERSTATE
90 CORRIDOR THIS EVENING. MEANWHILE...A SHORTWAVE WAS LIFTING
NORTHEAST OUT OF CENTRAL NEBRASKA TOWARD THE UPPER MISSISSIPPI
RIVER VALLEY. CONVECTION  HAS BEEN ONGOING THIS AFTERNOON OVER
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA ON THE NOSE OF
INCREASING 925-850 MB MOISTURE TRANSPORT. EARLIER CONVECTION OVER
WESTERN INTO CENTRAL IOWA HAS DIED OUT THIS AFTERNOON AND WILL
ALLOW THE WARM FRONT TO MAKE ITS NORTHWARD SHIFT LATE THIS
AFTERNOON INTO EARLY THIS EVENING. THE ONGOING THUNDERSTORM  COMPLEX
WILL WORK EAST WITH ADDITIONAL STORMS LIKELY FIRING OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AS THE
SHORTWAVE MOVES IN. THE LOW LEVEL JET INCREASES INTO THE WARM
FRONT THIS AFTERNOON  AND EVENING ENHANCING THE 0-3 KM
SHEAR...ESPECIALLY  IN THE 0-1KM LAYER. 0-6 KM SHEAR FURTHER WEST
WOULD SUPPORT SUPERCELL STRUCTURES EARLIER ON BUT THIS ACTIVITY
SHOULD EVOLVE INTO A BOWING STRUCTURE OR A LINE WITH BOWING
SEGMENTS. WITH THE WARM FRONT IT THE NEIGHBORHOOD AND INCREASING
0-1 KM SHEAR THIS EVENING THERE IS A CONCERN FOR A FEW TORNADOES
IN THE LINE IN ADDITION TO DAMAGING WINDS WITH THE BOWING
STRUCTURES. THERE IS ALSO THE POTENTIAL FOR ALSO THE STORMS WILL
PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO FLASH FLOODING OVER
URBAN AREAS. RAINFALL TONIGHT WILL CERTAINLY PRIME SOME LOCATIONS
FOR FLASH FLOODING POTENTIAL IN THE COMING DAYS. THE HIGHER
CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR THIS EVENING INTO TONIGHT. THE SHOWERS AND
THUNDERSTORMS WILL THEN EXIT TO THE EAST LATE TONIGHT INTO EARLY
TUESDAY MORNING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON
AS STRONG INSTABILITY BUILDS ACROSS THE FORECAST AREA. THE MAIN
QUESTION  IS WHERE WILL THE WARM FRONT SET UP AND WHERE WILL THE
STORM INITIATE. 0-6 KM BULK SHEAR OF 35 TO 45 KT AND 0-1 KM MUCAPE VALUE
IN EXCESS OF 3500 J/KG WOULD FAVOR SUPERCELL STORMS WITH THE
POTENTIAL FOR VERY LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO OR
TWO NEAR THE WARM FRONT. ALSO...WARM CLOUD DEPTHS OF 4KM AND
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES WILL HAVE TO
KEEP A CLOSE ON HEAVY RAIN POTENTIAL WITH AN THUNDERSTORMS THAT
DEVELOP.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

SHOWERS AND THUNDERSTORMS  WILL BE ONGOING TUESDAY NIGHT NEAR THE
BOUNDARY BUT SHOULD THEN TAPER OFF LATE AS THE LOW LEVEL JET
WEAKENS. A TROUGH APPROACHES WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. SHEAR
ISN/T AS STRONG BY WEDNESDAY INTO THURSDAY SO HEAVY RAIN MAY BE
MORE OF A CONCERN WITH THE THUNDERSTORMS. ANOTHER DISTURBANCE
PUSHES INTO THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON
INTO THURSDAY EVENING  WITH YET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED. THE PATTERN LOOKS TO FINALLY TURN A LITTLE
DRIER AS FLOW TURNS MORE ZONAL AND THE BOUNDARY SHIFTS SOUTH OF
THE REGION FRIDAY NIGHT INTO EARLY SATURDAY BUT THEN ANOTHER
TROUGH APPROACHES FROM THE NORTH ON SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON JUN 16 2014

MAIN AVIATION CONCERNS ARE TIMING AND INITIATION OF CONVECTION AT
BOTH RST AND LSE TAF SITES LATE THIS AFTERNOON AND INTO TONIGHT.
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE MIDDLE PART OF
THE AFTERNOON HOURS. LATEST MODEL AND ENVIRONMENTAL TRENDS
SUGGEST A POTENTIAL EARLIER BEGIN TIME OF CONVECTION AT BOTH TAF
SITES...WITH RST POSSIBLY AS SOON AS 22Z AND 00Z AT LSE.
HOWEVER...THIS TIMING IS STILL UNCERTAIN WITH ONGOING AND MOVEMENT
OF CONVECTION OVER WESTERN IOWA AND EASTERN SOUTH DAKOTA. FOR
NOW...WILL INTRODUCE VICINITY THUNDERSTORMS AT RST AFTER 23Z AND
LSE AFTER 00Z. SEVERE POTENTIAL EXIST WITH THE
THUNDERSTORMS...LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
MORE UNCERTAINTY EXIST AS THE FIRST WAVE OF SHOWERS AND
THUNDERSTORMS EXIT THE TAF SITES AROUND 06Z TUESDAY...AS THE
LATEST 16.12Z MODELS LINGER SHOWERS OR THUNDERSTORM ACTIVITY AT
BOTH TAF SITES TO AROUND 09Z TUESDAY. THE 16.12Z MODELS ALSO SHOW
POTENTIAL MVFR CEILINGS PERSISTING AFTER 09Z TUESDAY TO AROUND 16Z
TUESDAY AT BOTH TAF SITES.

&&

.HYDROLOGY...
ISSUED AT 334 PM CDT MON JUN 16 2014

A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION TONIGHT
THROUGH THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING
FROM 1.5 TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM.
REPEATED ROUNDS OF THUNDESTORMS WILL INCREASE FLASH FLOODING
CONCERNS THIS WEEK. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THE
FLOODING POTENTIAL AND A FLASH FLOOD WATCH MAY BE
NEEED...ESPECIALLY AFTER TONIGHTS THUNDERSTORMS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...DTJ
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Jun 16, 2:50 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT MON JUN 16 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-172100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
350 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BETWEEN 5 PM AND
MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND 7 PM TO 2 AM EAST OF
THE MISSISSIPPI RIVER. THE HIGHEST THREAT WILL BE ALONG AND SOUTH
OF INTERSTATE 90 WITH THE MAIN THREATS TO BE DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. ALSO EXPECT THESE
THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS...WHICH COULD
PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT.
THE TIMING APPEARS TO BE DURING THE EVENING INTO THE OVERNIGHT
HOURS. LARGE HAIL AND HEAVY RAINS LEADING TO FLASH FLOODING ARE
THE MAIN THREATS. SOME DAMAGING WINDS COULD ALSO OCCUR.

THERE WILL BE ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
DURING THE LATE AFTERNOON AND EVENING...BUT DETAILS ON THIS ARE
STILL UNCERTAIN.

FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL
BECOME AN INCREASING THREAT FROM TUESDAY NIGHT INTO FRIDAY.
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE
THIS WEEK WITH LOCALLY HIGHER AMOUNTS.

THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. SOME OF
THE STORMS COULD PRODUCE HEAVY RAIN MAINTAINING THE THREAT FOR
FLASH FLOODING.

IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER
THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL FROM THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULE AT THIS TIME.

DTJ

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 6 thunderstorm wind, 5 flood, 5 flash flood, 1 hail, 1 high wind. Local standard time, as filed.

Heavy Rain, Olmsted

When
June 16, 3:30 PM CST to June 17, 1:25 AM CST
Where
Olmsted County, Byron
Reported by
Public
Coordinates
44.030, -92.650

In Byron, 3.3 inches of rain fell.

Heavy Rain, Dodge

When
June 16, 3:35 PM CST to 7:21 PM CST
Where
Dodge County, Mantorville
Reported by
Trained Spotter
Coordinates
44.070, -92.750

In Mantorville, 2.39 inches of rain fell.

Heavy Rain, Olmsted

When
June 16, 3:40 PM CST to June 17, 1:35 AM CST
Where
Olmsted County, 1.21 mi NW of Rochester
Reported by
Public
Coordinates
44.040, -92.490

On the northwest side of Rochester, 4.1 inches of rain fell.

Heavy Rain, Mower

When
June 16, 4:00 PM CST to June 17, 12:00 AM CST
Where
Mower County, Adams
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.570, -92.730

Heavy rains caused damage to a high school in Adams. Plugged drains on the roof caused water to fill air vents which then damaged the ceiling, some lighting and a piano inside the school.

Heavy Rain, Dodge

When
June 16, 4:35 PM CST to June 17, 2:35 AM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Reported by
Public
Coordinates
43.890, -92.850

In Hayfield, 3.75 inches of rain fell.

Heavy Rain, Olmsted

When
June 16, 5:35 PM CST to 7:19 PM CST
Where
Olmsted County, 3.59 mi SSW of Rochester
Reported by
Public
Coordinates
43.980, -92.490

On the southwest side of Rochester, 3.32 inches of rain fell.

Thunderstorm Wind, Mower

When
June 16, 6:01 PM CST
Where
Mower County, 1.71 mi SW of Austin
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.650, -92.950

A semi truck was blown over on U.S. Highway 218 just south of Austin.

Thunderstorm Wind, Mower

When
June 16, 6:03 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.670, -92.970

An estimated 60 mph wind gust occurred in Austin.

Thunderstorm Wind, Dodge

When
June 16, 6:13 PM CST
Where
Dodge County, Dodge Center
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.030, -92.850

An estimated 60 mph wind gust occurred in Dodge Center. Several trees were blown down with at least one blocking a roadway.

Thunderstorm Wind, Mower

When
June 16, 6:20 PM CST
Where
Mower County, 2 mi E of Dexter
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -92.680

The mesonet weather observing equipment near Dexter measured a wind gust of 66 mph.

Thunderstorm Wind, Olmsted

When
June 16, 6:26 PM CST
Where
Olmsted County, 0.99 mi W of Genoa
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.120, -92.640

A measured 65 mph wind gust occurred just outside Genoa.

Hail, Olmsted

When
June 16, 6:26 PM CST
Where
Olmsted County, 0.99 mi W of Genoa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.120, -92.640

Thunderstorm Wind, Olmsted

When
June 16, 6:53 PM CST
Where
Olmsted County, 1 mi E of (Rst)rochester Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
43.920, -92.480

An 8 inch diameter tree was snapped off just above the ground by thunderstorms winds near the Rochester airport.

Flood, Dodge

When
June 16, 7:09 PM CST to 9:15 PM CST
Where
Dodge County, 0.9 mi W of Mantorville to 0.17 mi SW of Mantorville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.072, -92.768

Street flooding occurred in Mantorville and the city retention pond was overflowing as a result of heavy rain.

High Wind, Olmsted

When
June 16, 7:10 PM CST
Where
Olmsted forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

The automated weather observing equipment at the Rochester airport measured a wind gust of 59 mph. This wind gust occurred from strong winds that were pushed to the surface in the wake of line of severe thunderstorms that had moved through the area in the previous half hour.

Flood, Olmsted

When
June 16, 7:15 PM CST to 9:15 PM CST
Where
Olmsted County, 1.88 mi SSW of Rochester to 2.09 mi SSW of Rochester
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.004, -92.481

Heavy rain caused a mall parking lot on the southwest side of Rochester to flood. Several cars became partially submerged in the water.

Flash Flood, Olmsted

When
June 16, 7:25 PM CST to 10:00 PM CST
Where
Olmsted County, 5.94 mi SSW of Rock Dell to 1.01 mi SSW of High Forest
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.836, -92.676

Heavy rain caused water to go over several roads across the southwest part of Omsted County.

Flash Flood, Dodge

When
June 16, 7:30 PM CST to June 17, 12:00 AM CST
Where
Dodge County, 4.26 mi N of Rice Lake to 4.7 mi WSW of Hayfield
Cause
Heavy Rain
Property damage
$413,000
Reported by
Newspaper
Coordinates
44.181, -93.036

Runoff from heavy rain caused numerous streams across Dodge County to go out of their banks. The subsequent flooding damaged several roads with county engineers identifying 75 locations across the county that would need to be repaired.

Flash Flood, Mower

When
June 16, 8:00 PM CST to 11:00 PM CST
Where
Mower County, 3.61 mi NNE of Sargeant to 4.48 mi W of Johnsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.847, -92.790

Heavy rain caused water to over roads across parts of Mower County.

Flash Flood, Mower

When
June 16, 8:24 PM CST to 10:30 PM CST
Where
Mower County, 0.67 mi W of Renova to 0.29 mi SW of Renova
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.731, -92.793

Heavy rain caused Dobbins Creek to go out of its banks northwest of Dexter with water over County Road 20 in several locations.

Flash Flood, Mower

When
June 16, 8:30 PM CST to 11:30 PM CST
Where
Mower County, 3.01 mi ESE of Varco to 3.21 mi ESE of Varco
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.609, -92.922

Runoff from heavy rain caused Rose Creek to go out of its banks sending water over County Road 4 west of the town of Rose Creek.

Flood, Mower

When
June 17, 12:50 PM CST to June 22, 5:45 AM CST
Where
Mower County, 3.11 mi W of Mapleview to 2.87 mi W of Mapleview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.686, -93.042

Runoff from heavy rain pushed Turtle Creek out of its banks near Austin. The creek crested over two feet above the flood stage at 12.58 feet.

Flood, Mower

When
June 17, 5:45 PM CST to June 18, 2:00 PM CST
Where
Mower County, 0.55 mi E of Lansing to 0.69 mi E of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.749, -92.959

Runoff from heavy rains pushed the Cedar River out of its banks in Lansing. The river crested around a quarter of foot above the flood stage.

Flood, Mower

When
June 18, 1:00 PM CST to 10:00 PM CST
Where
Mower County, 1.35 mi ENE of Austin Acres to 1.48 mi ENE of Austin Acres
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.656, -92.974

Runoff from heavy rains pushed the Cedar River out of its banks in Austin. The river crested a half foot above the flood stage at 15.50 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519902, 519237, 519898, 527497, 519900, 519235, 519910, 518800, 518807, 518832, 518816, 518818, 519232, 519233, 519234, 527632, 519241, 528788, 519875, 519580, 519924, 528878, 528871, 528873.